Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 32, NWS Binghamton, NY

May 1, 2017Delaware County, Otsego County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 1, 2017, 8:39 PM EDT for Delaware County, Otsego County, New York. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2017, 8:39 PM EDT (00:39 UTC)
Expired
May 1, 2017, 9:45 PM EDT
In force
66 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Delaware County, NY, Otsego County, NY

The radar

The Albany radar (KENX), 53 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 8:56 PM EDTTSTM WND DMGDelhi, NYNUMEROUS TREES DOWN...POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 6:52 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

587 
WUUS51 KBGM 020039
SVRBGM
NYC025-077-020145-
/O.NEW.KBGM.SV.W.0032.170502T0039Z-170502T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
839 PM EDT MON MAY 1 2017

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Eastern Otsego County in central New York...
  Central Delaware County in central New York...

* Until 945 PM EDT

* At 839 PM EDT, severe thunderstorms were located along a line
  extending from near Little Falls to Walton, moving east at 60 mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Andes and Bovina Center around 855 PM EDT. 
  Margaretville and Arkville around 905 PM EDT. 
  Fleischmanns around 910 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4221 7453 4217 7446 4215 7453 4207 7467
      4210 7516 4285 7497 4283 7490 4290 7486
      4283 7465 4276 7467 4263 7463 4252 7471
      4242 7461 4235 7443
TIME...MOT...LOC 0039Z 270DEG 51KT 4307 7484 4216 7512 

HAIL...<.75IN
WIND...70MPH
 
$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 7:52 PM EDT, 47 minutes earlier.

Area forecast discussion, May 1, 7:52 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
752 PM EDT Mon May 1 2017

.SYNOPSIS...
A cold front will move through the area this evening with
thunderstorms and showers. Some of the thunderstorms will have
damaging winds and heavy rain. Much cooler air with scattered
showers will be across the area Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
7 pm update...
update for a severe thunderstorm watch rest of area until
midnight. Single solid line with stratiform line behind.
Behaving but moving slowly east across cwa. Minor changes to
grids, mostly temperatures behind line which have dropped to
around 60.

330 PM update...
Tornado watch now in effect until 10 PM for western three
quarters of cwa. Very strong wind fields with speed shear due to
increasing winds with height and low level turning. Some
clearing ahead of the solid line in western NY/western PA has
created low level instability due to surface heating. This will
all translate east. Line moves into Steuben between 4 and 5 PM
then to SYR around 6 pm, BGM 7/8 PM, AVP 9 PM. In the southeast
low level clouds have been slow to erode today keeping it much
cooler and also more stable. At this time not sure if a watch
will be needed for the far eastern counties.

Other problems could be heavy rain. Amounts in the strongest
storms over one inch. This could cause minor problems. With this
one line being the whole show for now flooding is not expected
to be that much. Movement is slow now but some increase in
forward speed is expected. Will continue to hold off on a flash
flood watch. Late evening into early morning showers end and
the front goes through. Colder air slow to move in the lows in
the low and mid 50s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
330 PM Update...

A stacked low moves northeast from the Midwest into the Great
Lakes Tuesday into Tuesday night. A westerly flow of cool moist
air will keep showers across the area this period. The best
chance will be in NY. Amounts will be light. Some sun but with
the cooler air high temperatures only get to 55 to 60 in NY and
around 60 PA Tuesday. Wednesday even colder with highs mostly 50
to 55. Low temperatures Tuesday night around 40. With little
clearing and winds at 10 mph, frost is not likely. Rainfall
amounts under half an inch with the highest Syracuse/Utica. Near
zero for Scranton.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
335 PM Update...
Models disagree on the details but are solid on the overall
picture of a large showery upper low dropping over our region
and persisting in our vicinity for most of the period.

Before the low, a passing surface high Wednesday night will
first lead to a brief window of less cloud cover and radiational
cooling, resulting in lows in the mid to upper 30s. Some of our
coldest pockets could get to around freezing, something to keep
in mind for those who have vulnerable plants out early.

Upper low then brings an extended period of cool wet weather.
On Thursday, moist warm air advection aloft will cause showers
to develop. The surface warm front itself will struggle to reach
our region, holding highs back to mainly 50s for Thursday and
upper 50s-lower 60s Friday. With the low drifting directly
overhead, our main batch of rain will be Thursday night through
Friday. Periods of showers can then still be expected through
the weekend with instability of cold air aloft, and lobes of
vorticity pinwheeling around the upper low. All told, easily 1
to 2 inches of rain could be spread out over the Thursday
through Sunday period with perhaps locally higher amounts. Not
too concerned yet hydrology-wise but something to keep an eye
on as details become clearer. At a minimum we can expect some
elevated water levels and higher stream flows. Highs will only
be in the 50s over the weekend and probably into Monday.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 2345z, a line of strong thunderstorms was currently crossing
the forecast area extending from near BGM north and east to
near KRME. Some showers still linger for KSYR/KITH/KELM but the
worst of the storms have now pushed east of these sites. Heading
through the next couple hours, expect IFR visbys with strong
wind gusts as these storms move through KRME/KBGM and later KAVP
by 02z. We have indicated wind gusts to 35 knots in the TAFs
but there is definitely the potential for stronger
gusts...potentially exceeding 50 knots if the strongest part of
the cells move over a TAF site.

The storms exit by late this evening and in their wake generally
expect low end VFR cigs through the remainder of the TAF period.
The exception will be KBGM where MVFR cigs may linger overnight.

Outlook...

Tuesday afternoon through Wednesday night...Mainly VFR but a
chance of showers and associated restrictions at times mostly in
NY.

Thursday through Friday...Restrictions likely with rain from
slow-moving low pressure system.

Saturday...restrictions possible in showers.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...MDP
AVIATION...PCF/TAC
Hazardous weather outlook, May 1, 6:58 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
658 PM EDT Mon May 1 2017

NYZ046-057-062-PAZ040-048-072-022300-
Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne-
658 PM EDT Mon May 1 2017

...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms have developed ahead of an approaching cold front this
afternoon and evening. The Storm Prediction Center has an enhanced
risk of severe weather for our area, with the main threat being
damaging winds. Isolated tornadoes are also possible. Some storms may
also contain heavy rainfall leading to potential localized urban and
small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-022300-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna-Luzerne-
658 PM EDT Mon May 1 2017

...TORNADO WATCH 185 IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

Thunderstorms have developed ahead of an approaching cold front this
afternoon and evening. The Storm Prediction Center has an enhanced
risk of severe weather for our area, with the main threat being
damaging winds. Isolated tornadoes are also possible. Some storms may
also contain heavy rainfall leading to potential localized urban and
small stream flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 1, 7:52 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     VESTAL                  42.08N  76.05W
05/01/2017                   BROOME             NY   AMATEUR RADIO

            TREES AND WIRES DOWN NEAR FOUR CORNERS AREA.

&&

JML
Local storm report, May 1, 7:57 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
757 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     BINGHAMTON REG ARPT     42.20N  75.98W
05/01/2017  M60 MPH          BROOME             NY   ASOS

&&

JML
Local storm report, May 1, 8:11 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
811 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND GST     VESTAL CENTER           42.03N  76.02W
05/01/2017  M60 MPH          BROOME             NY   TRAINED SPOTTER

            HIGH WINDS... MULTIPLE TREES DOWN IN VESTAL CENTER

&&

CJP
Local storm report, May 1, 8:16 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
816 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     OWEGO                   42.10N  76.26W
05/01/2017                   TIOGA              NY   PUBLIC

            SEVERAL TREES UPROOTED

&&

JML
Local storm report, May 1, 8:22 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     SHERBURNE               42.68N  75.50W
05/01/2017                   CHENANGO           NY   TRAINED SPOTTER

            POLES AND WIRES DOWN. INTERSECTION OF ROUTE 12/80
            FLOODED.

&&

JML
Local storm report, May 1, 8:31 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
831 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     2 S NEW ALBANY          41.57N  76.44W
05/01/2017                   BRADFORD           PA   911 CALL CENTER

            MULTIPLE TREES DOWN. RADAR ESTIMATED TIME.

0810 PM     TSTM WND DMG     2 NE GREAT BEND         41.99N  75.72W
05/01/2017                   SUSQUEHANNA        PA   911 CALL CENTER

            MULTIPLE TREES DOWN NEAR HONEY HOLLOW ROAD

0820 PM     TSTM WND DMG     SUSQUEHANNA             41.93N  75.60W
05/01/2017                   SUSQUEHANNA        PA   911 CALL CENTER

            2 SEPARATE REPORTS OF TREES ON HOUSES. RADAR ESTIMATED
            TIME.

&&

MDP

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:02 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego58 min
May 1, 8:17 PM EDTTornado WarningBGMChenango, Otsego26 min
May 1, 8:29 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan61 min
May 2, 12:11 AM EDTSpecial Weather StatementBGMSullivan34 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.